THE weather is hot and humid and many are falling ill, including coming down with coughs that just refuse to go away.
However, the public must be wary when taking medication for the cough, especially those containing pholcodine.
In fact, the Drug Control Authority under the Health Ministry, issued a cancellation and recall of products with pholcodine.
This is an opioid medicine used to treat non-productive or dry cough. It is also used in combination with other active substances for cold and flu.
The recall is over fear of it causing anaphylaxis, a life threatening allergic reaction. This could happen as a possible drug interaction with a neuromuscular blocking agent commonly used in general anaesthesia during surgery, causing anaphylaxis if the patient had taken medicine containing pholcodine in the past 12 months.
Health Minister Dr Zaliha Mustafa said those taking cough medication with pholcodine should stop consuming it and seek alternative medical treatment.
She said the cough medications included Duro-Tuss cough syrup, Difflam lozenges, Russedyl compound linctus, Pholcodine syrup and a few more.
Dr Zaliha said the World Health Organisation (WHO) had also received reports of people around the world suffering from adverse effects after consuming products with pholcodine.